PPI-stomach cancer link highlighted


reflux, man clutches stomach

ASMI has issued a statement saying consumers can be confident in the safety profile of OTC proton pump inhibitors

A study published in Gut has shown that people who regularly used PPIs after being treated for cancer-causing gut bacteria were more than twice as likely to develop stomach cancer.

The Hong Kong researchers examined 63,397 people who had been treated for H. pylori and found 153 people still went on to develop stomach cancer, even after the bacteria were eradicated.

Previously published research has found an association between PPI use and heightened stomach cancer risk, but it was unable to factor in the potential role of H pylori itself, so undermining the strength of the findings, the authors say.

The researchers compared the use of PPIs with histamine H2 receptor antagonists in 63,397 adults treated with triple therapy (PPI and two antibiotics) to kill off H pylori over seven days, between 2003 and 2012.

The patients were subsequently monitored until they either developed stomach cancer, died, or the  study ended (end of December 2015), whichever came first. The average monitoring period lasted 7.5 years.

During this time, 3271 (5%) people took PPIs for an average of nearly three years; and 21,729 took H2 blockers.

In all, 153 (0.24%) people developed stomach cancer after triple therapy. None tested positive for H pylori at the time, but all had long standing gastritis (inflammation of the stomach lining).

Taking PPIs was associated with a more than doubling (2.44) in the risk of developing stomach cancer, while taking H2 blockers was not associated with any such heightened risk.

The average time between triple therapy and the development of stomach cancer was just under 5 years.

More frequent use was associated with greater risk, with daily use linked to a more than quadrupling in risk (4.55) compared with weekly use.

The longer PPIs were used, the greater was the risk of developing stomach cancer, rising to fivefold after more than a year, to more than sixfold after two or more years, and to more than eightfold after three or more years.

The Australian Self Medication Industry said today that consumers can have confidence in OTC PPIs if they are used as recommended.

ASMI says the study provides a thoughtful analysis of the effect of H. pylori eradication, but these findings and relative risks cannot be extrapolated to people who have frequent heartburn or gastro-oesophageal reflux disease and for whom a short course of OTC PPIs for symptom relief may be appropriate.

“The conclusions drawn from this study of patients who have received treatment for H. pylori cannot be accurately extrapolated to those people who use  PPIs in the short-term for the relief of common ailments, such as episodes of heartburn and other symptoms of GORD,” says Steve Scarff, ASMI Regulatory and Legal Director.

“In Australia there is already a robust pharmacovigilance system in place for both OTC and prescription PPI products.

“Consumers whose symptoms persist after short-term use of OTC PPIs at the recommended dosage are advised to consult their healthcare professional.”

Previous HSD change reduces risk
Next Pharmacists working with flu-like illness

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.

No Comment

Leave a reply